Texas, 2018

Flash Flood in Texas, August 20, 2018

August 20, 2018 · NWS MAF · 1 event in 1 county or zone

There was a cold front moving toward the Permian Basin, and a mid-level disturbance was over the region. Storms developed south of Lubbock and slowly moved south towards the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a cold front moving toward the Permian Basin, and a mid-level disturbance was over the region. Storms developed south of Lubbock and slowly moved south towards the area. These slow moving storms, along with moisture in the lower atmosphere, resulted in flash flooding in parts of the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 2:10 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 20, 2:10 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CDT Mon Aug 20 2018

.DISCUSSION...

A mid level impulse along with a southward moving cold front will
bring a chance of storms to much of the Permian Basin this
morning. Storms are beginning to develop south of Lubbuck and will
slowly move south through the morning hours. Moderate to locally
heavy rain could cause minor flooding especially in urban areas.
These storms along with the cold front will move south across the
area with "cooler", drier air filtering in by this afternoon. High
temperatures should be much closer to normal today.

The heat quickly returns Tuesday through the rest of the week as
upper ridging builds back in from the west. Subsidence will keep
skies dry while increasing heights and mid level temperatures will
allow afternoon highs to climb back above normal. The hottest days
look to be Thursday and Friday when many locations outside of the
mountains could see temperatures near or above 100. An early look at
the weekend ahead currently looks hot and dry as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     94  73  97  75 /  40  10  10   0
Carlsbad                       91  71  95  71 /  40  10  10   0
Dryden                         98  75  98  75 /  20  10  10   0
Fort Stockton                  94  72  95  71 /  40  10  10   0
Guadalupe Pass                 87  68  89  68 /  30  10  10   0
Hobbs                          88  69  92  69 /  50  10  10   0
Marfa                          89  62  89  62 /  20  10  10   0
Midland Intl Airport           94  75  97  75 /  50  10  10   0
Odessa                         93  74  97  74 /  50  10  10   0
Wink                           96  74  99  74 /  50  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/29
Hazardous weather outlook, Aug 20, 4:11 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
511 AM CDT Mon Aug 20 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
511 AM CDT Mon Aug 20 2018 /411 AM MDT Mon Aug 20 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning from southeast New
Mexico into the Permian Basin. The main threat will be brief heavy
rain, lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 20, 3:54 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
354 AM MDT MON AUG 20 2018

NMZ028-029-033-201045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
354 AM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDDY AND NORTHERN LEA
COUNTIES UNTIL 445 AM MDT...

At 354 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Hagerman, or 31 miles northeast of Artesia, moving
south at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Artesia, Lovington, Hope, Maljamar, Seven Rivers Airport, McDonald,
Caprock, Brantley Lake State Park, Lea County Zip Franklin Memorial
Airport, Loco Hills, Artesia Municipal Airport, Dayton, Lakewood,
Atoka and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 10309 3258 10372 3243 10469 3296 10477
      3297 10377 3340 10377 3340 10372 3351 10372
      3355 10362
TIME...MOT...LOC 0954Z 341DEG 27KT 3312 10398

29

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gaines

When
August 20, 4:41 AM CST to 7:00 AM CST
Where
Gaines County, 1.12 mi NNW of Seagraves to 1 mi NNW of Seagraves
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.945, -102.558

Heavy rain fell across Gaines County and produced flash flooding in Seagraves. Cars were flooded out at the intersection of US 385 and TX 83. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773227.